Pennsylvania, 2013

Damaging Winds in Pennsylvania, July 19, 2013

July 19, 2013 · NWS PBZ · 4 events in 2 counties and zones

An upper level disturbance moving southeast across the upper Ohio Valley produced thunderstorms, some of which were severe, with some flash flooding as well. A weak and short lived tornado also occurred in Carroll county, Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An upper level disturbance moving southeast across the upper Ohio Valley produced thunderstorms, some of which were severe, with some flash flooding as well. A weak and short lived tornado also occurred in Carroll county, Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 19, 3:17 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 19, 3:17 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
417 PM EDT FRI JUL 19 2013

.SYNOPSIS...
WARM AND HUMID CONDITIONS ARE EXPECTED THROUGH SATURDAY. A COLD FRONT
WILL BRING THUNDERSTORMS ON SATURDAY FOLLOWED BY DRY AND NORMAL
CONDITIONS.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
UPDATED FORECAST TO MENTION FREQUENT LIGHTNING AND INCREASE POPS
TO CATEGORICAL ALONG AND SOUTH OF I-70 THROUGH THE EARLY EVENING
HOURS. PREVIOUS DISCUSSION FOLLOWS:

UNSTABLE CONDITIONS AND ABUNDANT LOW LEVEL MOISTURE WILL TRIGGER
CONVECTION TODAY. MORE COVERAGE THAN YESTERDAY THROUGH THIS
EVENING BEFORE HEATING DIMINISHES. POPS MAINTAINED AS CHANCE, BUT
PW VALUES ARE QUITE HIGH SO ANY THUNDERSTORMS WILL BRING
TORRENTIAL RAINS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
CDFNT XPCD TO BE LOCATED ALONG GRTLKS ON SAT MRNG WITH ATTENDANT
CNVCTN ONGOING. S OF THE BNDRY...ABUNDANT MSTR WILL RMN IN PLACE.
MRNG FOG AND STRATUS WILL BE PSBL... BUT MODELS SUGGEST PCPN AT
START OF THE PD WILL BE CONFINED TO FAR NRN ZONES IN PROXIMITY TO
CDFNT.

INSOLATION DOES NOT APPEAR TO BE SGFNTLY LMTD BY MRNG CLDS...SO
AMPLE HEATING OF VERY MOIST AMS XPCD TO LEAD TO STG INSTBY AMID
STEEPENING MID- AND LOW-LVL LAPSE RATES. CNVCTN ALONG SFC BNDRY
WILL BCM MORE VIGOROUS...AND TSTMS WILL DVLP AHEAD OF THE BNDRY AS
MODEST CAP ERODES. CURRENT EXPECTATION IS THAT SVR WX WILL BE PSBL
BY 17-18Z SAT AFTN AS AMS DESTABILIZES AND SHEAR INCRS WITH APRCH
OF SHRTWV TROF. GIVEN DEG OF INSTBY AND THERMODYNAMIC AND DYNAMIC
PROFILES...ENVIRONMENT WILL BE PRIME FOR PRODUCTION OF BOTH LRG
HAIL AND DMGG WIND GUSTS.

CDFNT WILL CROSS THE REGION SUN EVE...LKLY DRIVEN ALONG BY THE
CNVCTN. AMS IN ITS WAKE WILL DRY IN LMTD FASHION.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
SFC HIPRES BUILDS INTO THE RGN SUN NGT AND MON...SHIFTING SFC
CDFNT S OF FCST AREA. BNDRY MOVES NWD MON AFTN AND TUE...WITH CHCS
FOR TSTMS INCRG AS LOW-LVL MSTR INCRS.

ERN CONUS WILL RMN UNDER INFLUENCE OF H5 TROF THRU MUCH OF THE WK.
THIS TROF WILL AID IN COOLER TEMPS THAN THOSE THIS WK. PCPN POTL
IS SOMEWHAT MORE UNCERTAIN DURG THIS TIME OWING TO DIFFERENCES IN
MODEL TIMING OF SHRTWV TROFS IN THE FLOW.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
THE HI RES MODELS ONCE AGAIN SUGGEST THE DEVELOPMENT OF SOME
THUNDERSTORMS ACROSS THE REGION. WHILE CONFIDENCE THAT ANY ONE
SITE WILL BE IMPACTED BY ANY STORMS REMAINS LOW...OPTED TO MENTION
VCTS AT THOSE SITES WHERE THE MODEL QPF SUGGESTED THERE COULD BE
DEVELOPMENT...SOUTHEASTERN OHIO/NORTHERN WEST VIRGINIA AND ALONG
THE LAKE BREEZE.

.OUTLOOK...NON VFR IN PATCHY EARLY MORNING FOG. SHOWERS AND
THUNDERSTORMS MAY ALSO CAUSE NON VFR CONDITIONS SATURDAY AND
TUESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR OHZ039>041-
     048>050-057>059-068-069.
PA...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR PAZ007-013-014-
     020-021-029-031.
WV...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR WVZ001>004-012-
     021-022.

&&
Hazardous weather outlook, Jul 19, 4:53 PM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
553 PM EDT FRI JUL 19 2013

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-202200-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
553 PM EDT FRI JUL 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERE THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON AND EVENING.
THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND
LARGE HAIL. IMPACTS WOULD BE DOWN TREES AND POWER LINES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

98

In the hours before

Local storm report, Jul 19, 3:01 PM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
401 PM EDT FRI JUL 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             1 ENE WOODSFIELD        39.77N  81.10W
07/19/2013  E1.00 INCH       MONROE             OH   PUBLIC

            TORRENTIAL RAIN AND HAIL

&&

EVENT NUMBER PBZ1302583

KRAMAR
Local storm report, Jul 19, 3:44 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
444 PM EDT FRI JUL 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     TSTM WND DMG     WORTHINGTON             39.46N  80.26W
07/19/2013                   MARION             WV   BROADCAST MEDIA

            TREES DOWN

&&

EVENT NUMBER PBZ1302584

KRAMAR
Special weather statement, Jul 19, 3:47 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
447 PM EDT FRI JUL 19 2013

OHZ058-192115-
GUERNSEY OH-
447 PM EDT FRI JUL 19 2013

...A STRONG THUNDERSTORM WILL AFFECT EASTERN GUERNSEY COUNTY...

AT 443 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF BYESVILLE...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  BYESVILLE...          OLD WASHINGTON...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4019 8135 3998 8124 3994 8153 4003 8157

15
Local storm report, Jul 19, 3:54 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
454 PM EDT FRI JUL 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HAIL             2 WNW MOUNT VERNON      39.54N  79.87W
07/19/2013  E1.00 INCH       MONONGALIA         WV   BROADCAST MEDIA

            DIME TO QUARTER SIZE HAIL ALONG KINGWOOD PIKE

&&

EVENT NUMBER PBZ1302585

KRAMAR
Local storm report, Jul 19, 4:40 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
540 PM EDT FRI JUL 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     1 NNW HIGH HILL         39.84N  81.77W
07/19/2013                   MUSKINGUM          OH   PUBLIC

            LARGE BRANCHES DOWN FROM STRONG THUNDERSTORM WIND

&&

EVENT NUMBER PBZ1302586

KRAMAR
Special weather statement, Jul 19, 4:43 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
543 PM EDT FRI JUL 19 2013

OHZ041-050-PAZ020-021-029-WVZ001-002-192215-
ALLEGHENY PA-BEAVER PA-BROOKE WV-COLUMBIANA OH-HANCOCK WV-
JEFFERSON OH-WASHINGTON PA-
543 PM EDT FRI JUL 19 2013

...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL JEFFERSON...
HANCOCK...NORTHEASTERN BROOKE...NORTHWESTERN WASHINGTON...
SOUTHEASTERN COLUMBIANA...SOUTHERN BEAVER AND WEST CENTRAL ALLEGHENY
COUNTIES...

AT 539 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 2 MILES
NORTHEAST OF TOMLINSON RUN STATE PARK TO TORONTO TO 3 MILES EAST OF
UNIONPORT...MOVING EAST AT 20 MPH.

WIND GUSTS OF 40 TO 50 MPH AND HAIL TO THE SIZE OF NICKELS ARE
POSSIBLE WITH THESE STORMS. HEAVY RAIN WILL POND WATER ON ROADS AND
QUICKLY FILL DITCHES AND SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  TOMLINSON RUN STATE PARK...                 NEWELL...
  NEW MANCHESTER...     NEW CUMBERLAND...     CHESTER...
  TORONTO...            EAST LIVERPOOL...     SUN VALLEY...
  WINTERSVILLE...       WEIRTON...            STEUBENVILLE...
  SHIPPINGPORT...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. THE
WATER DEPTH MAY BE TOO GREAT FOR SAFE PASSAGE.

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4066 8015 4043 8023 4032 8048 4035 8081
      4045 8069 4065 8062

15

The radar

The Pittsburgh radar (KPBZ), 21 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
July 19, 5:08 PM EST
Where
Beaver County, 0.51 mi S of Industry
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.643, -80.420

Law enforcement reported trees down on Route 68 west of Industry.

Thunderstorm Wind, Beaver

When
July 19, 5:19 PM EST
Where
Beaver County, 1.08 mi SSE of Conway
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.657, -80.219

The 911 Call Center reported trees down on Tevebaugh Road.

Thunderstorm Wind, Butler

When
July 19, 5:25 PM EST
Where
Butler County, 0.69 mi N of Criders Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.690, -80.100

The public reported trees down.

Thunderstorm Wind, Butler

When
July 19, 5:35 PM EST
Where
Butler County, 1.26 mi ESE of Fernway
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
NWS Employee
Coordinates
40.690, -80.060

An off duty NWS employee reported power lines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462887, 462888, 462889, 462890.